A report outlining the alarming side effects of synthetic marijuana use in young adults acts as a call to attention for hospitalists, as thousands of patients per year are exposed to the chemicals found in the cannabinoid.
The report from the federal Substance Abuse and Mental Health Services Administration shows that synthetic marijuana was responsible for 11,400 ED visits in one year, with brain and kidney damage, hallucinations, and violent behavior among the severe reactions found in users.
Synthetic marijuana is herbs sprayed or soaked in chemicals, making it difficult for drug tests to detect and more dangerous to consume. Some of the chemicals are found in fertilizers, painkillers, and cancer treatments, creating an unsafe and potentially deadly concoction. It is inexpensive, available online or in convenience stores sold under such brand names as “potpourri,” “K2,” and “spice,” and labeled “not for human consumption.”
The multiple reasons why patients may be having psychoactive effects could be a daunting mystery to solve. However, two hospitalists provide insight on possible treatment options. Scott Carney, MD, FAAP, assistant professor and program director at University of South Carolina School of Medicine in Columbia, and Melissa Schafer, MD, assistant professor of pediatrics at SUNY Upstate Medical University in Syracuse, N.Y., advise hospitalists to treat these patients with IV fluids and close monitoring while they metabolize. A toxicology consultation and psychological evaluation should be ordered, and Dr. Schafer suggests poison control can “help with knowing what is on the streets in your area and what to expect.”